Jump to content
CrazyBoards.org

Recommended Posts

I'm diagnosed BP2 and can't tolerate antidepressants. I'm trying Lithium 'cause it's supposed to also have antidepressant qualities. Problem is , that even on the beginning dose of 150mg a night I start becoming slightly hyper and irritable--to the point where I have to take some Xanax to mellow out. This has happened with Lamictal also. Has this happened to anyone else?

Thanks

Reed

Link to comment
Share on other sites

Side effects (from www.rxlist.com)

Neuromuscular/Central Nervous System: Tremor, muscle hyperirritability (fasciculations, twitching, clonic movements of whole limbs), hypertonicity, ataxia, choreo-athetotic movements, hyperactive deep tendon reflex, extrapyramidal symptoms including acute dystonia, cogwheel rigidity, blackout spells, epileptiform seizures, slurred speech, dizziness, vertigo, downbeat nystagmus, incontinence of urine or feces, somnolence, psychomotor retardation, restlessness, confusion, stupor, coma, tongue movements, tics, tinnitus, hallucinations, poor memory, slowed intellectual functioning, startled response, worsening of organic brain syndromes, myasthenia gravis (rarely).

When you say "hyper" do you mean restless or energized?

At first I was going to say no, that restlessness wasn't common. However, after thinking back I would have to say that I experienced this from time to time early on, especially when lithium combined with Lamictal. For me it was just another side effect to be worked through, eventually fading with time.

Be sure that you pdoc is doing blood level checks a week after each dosage increase. Remember that with Lithium each person's blood level response is different and not directly related to dosage.

Good luck.

a.m.

Link to comment
Share on other sites

Not restless , though I'm too activated to concentrate or read. It's like going on a regular antidepressant and becoming manic, but not so exteme. It seems I'm hypersensitive to anything with "antidepressant" qualities, including mood stabilizers. Lithium and Lamictal also in cause insomnia for me.

Thanks for your reply

Reed

Link to comment
Share on other sites

I've tried Depakote and found myself a little flat. Have experimented with trying to combine Depakote with Lithium or Lamictal, but haven't found the right balance. Do you also get an activating effect from Lamictal and Lithium? My pdoc says I shouldn't be reacting like this.

Thanks

Reed

Link to comment
Share on other sites

well i'm on lamictal at the moment, and im not really sure how its working for me, although i had a few smallish hypomanic episodes... Same thing happened when i started lithium. with both i sleep less, have more energy, get irritated more, all that.

i agree depakote made me flat too. Since i've been on Lamictal I've found that taking seroquel, or risperdal, helped, because i'd sleep better, it would calm me down. Actually, while i was increasing Lamictal i was pretty much using seroquel like a mood stabiliser and i felt quite good then too ;)

Any reason why you take it at night? sometimes if its activating it will ruin your sleep, which makes it all worse the next day.

Is it possible your anxiety is related to somethign else, not the med?

Link to comment
Share on other sites

Thanks for the reply, Berry. I've always been very sensitive to anything labeled with "anti-depressant qualities".

I used Seroquel a while for sleep and found that later in the day as the drug wore off I became agitated.

I was thinking of trying something that seemed harmless, like fish oil, which is supposed to be helpful as a stabilizer. Otherwise, I'm just sticking with Xanax .75-1.25 per day. It keeps me positive and helps me sleep

but, as you know, it's very addicting and the and it only lasts a few hours. Sometimes, I think drugs just make things worse. I took the Lithium at night because those were the directions. Maybe I should try it in the morning instead. Do you take Seroquel during the day or just at night?

All the best

Reed

Link to comment
Share on other sites

fish oil is good, i take that too.

seroquel - well usually i take it at night but when i head towards the manic end of the scale i take it in the morning sometimes too, much lower dose. although i have to notice my symptoms pretty carefully otherwise i end up putting myself to sleep if the seroquel is too much! are you sensitive to the effects of seroquel too? sometimes i take it at night, wait until i can feel it wearing off in the afternoon and then take it again. But thats taking 25mg in the afternoon and being able to stay awake for the next 5 hours.

its good if you are feeling positive and can sleep - thats more than a lot of people can achieve.

maybe after a few more weeks you will settle into the lithium more ...and if not you could try to find some safer long term options than xanax but i guess if it works at the moment then thats great ;)

Link to comment
Share on other sites

i actually find that lithium is having the total opisiste effect on me, i recently started it on the 4th, and it actually seems to keep me sedated almost, like a walking zombie. maybe that cos my doseage is higher, 300mg , 3 times a day. plus i add in 100mg of seroquel at bedtime, and that stuff with the lithium puts me out for like 12 hours straight. which i dont mind, cos i used to barely sleep before. but ya im finding i starting to get bad headaches, i drink enough so it not from that, but they do go away when i eat something, anyone else have that prob with lithium?

Link to comment
Share on other sites

well i was taking 1000mg and i still felt ... active.

headaches were a killer. i stopped taking lithium because i couldnt handle the side effects - headaches were a part of that. how much water do you drink? i think 2-3 litres on top of whatever you normally drink is the idea...which is a huge amount. personally i couldnt keep up. i drank water all day, constantly, and i still had the headache problem. i think the drug was just too strong for my body.

i dont eat very much, and i think that was another problem. i always felt better if i forced myself to eat more. its good if they go away when you eat!! solution i guess ...keep eating! if you always keep something in your stomach - even if you're not full all the time, i think that helps.

Link to comment
Share on other sites

Guest Guest_ajax_*

Well, I"ve discontinued the Lithium, my main problem is depression and I'm just going to try and do more exercise, meditation and fish oil. If that doesn't work I'll get back on the medicine train.

Link to comment
Share on other sites

  • 2 weeks later...

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...